Iowa, 2005Flash Flood in Iowa, May 12, 2005
May 12, 2005 · NWS OAX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 12, 1:50 PM CST, 3 hours 39 minutes earlier.
Area forecast discussion, May 12, 1:50 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT THU MAY 12 2005
.DISCUSSION...
STORMS CONTINUE TO FIRE ALONG OCCLUDED FRONT EXTENDING SWD FM LOW
PRESSURE CENTER IN CNTRL NEB. MEANWHILE...SFC WARM FRONT EXTENDS
SEWD FM CENTER OF LOW INTO EXTREME SERN NEB AND THEN INTO NERN KS.
WE EXPECT ACTIVITY TO MOVE EWD THRU SERN NEB WHERE DESTABILIZATION
CONTINUES IN THE SUNNY SKIES WITH 2000-2500J/KG AND AROUND 50KTS OF
BULK SHEAR. LOW LEVELS CONTINUE TO BE QUITE MOIST WITH MID TO UPPER
60S DEWPOINTS POOLING NEAR THE BOUNDARY (66F AT FNB). KOAX 18Z
SOUNDING INDICATED A 13C DEWPOINT AT 850MB WHICH 12Z ETA HAD A GOOD
HANDLE ON. WITH PLENTY OF MOISTURE AROUND AND ALSO SATURATED GROUNDS
FROM PREVIOUS RAINS...WL CONTINUE FLOOD WATCH FOR MUCH OF SOUTH AND
EASTERN CWA THROUGH FRIDAY MORNING. SOME RIVERS ACROSS THE FORECAST
AREA ARE ALREADY FORECAST TO BE NEAR FLOOD STAGE.
UPPER LEVEL DIVERGENCE REMAINS QUITE STRONG AS MUCH OF THE FORECAST
AREA RESIDES UNDER RIGHT ENTRANCE REGION OF UPPER LEVEL JET. THIS
ALONG WITH A PERSISTENT LOW LEVEL JET SHOULD HELP SUSTAIN SCATTERED
THUNDERSTORM ACTIVITY ACROSS SERN CWA TONIGHT AS SFC LOW CONTINUES
EAST.
ACTIVITY SHOULD CONTINUE INTO THE DAYTIME FRIDAY ACROSS THE
SOUTHEAST BEHIND THE SFC BOUNDARY AS LARGE SCALE VERTICAL MOTION
CONTINUES WITH AREA STILL UNDER RIGHT ENTRANCE REGION OF THE UPPER
LEVEL JET. ACTIVITY SHOULD SUBSIDE BY AFTERNOON HOURS AND HIGH
PRESSURE BEGINS TO BUILD IN FOR LATE IN THE DAY/EVENING.
QUIET WEEKEND IN STORE FOR THE WEEKEND AS HIGH PRESSURE SLIDES INTO
THE CENTRAL PLAINS. RETURN FLOW SETS UP BY SUNDAY AFTERNOON AND
UPPER LEVEL RIDGING MOVES IN FOR EARLY IN THE WORK WEEK. THIS SHOULD
ALLOW FOR A GOOD WARM UP INTO THE MID TO UPPER 70S ON MONDAY. WITH A
WEAK SHORTWAVE TOPPING THE RIDGE MONDAY AFTERNOON...COULD SEE A FEW
ISOLATED STORMS POP IF WE REACH CONVECTIVE TEMPS. WL LEAVE DRY FOR
NOW DUE TO SUCH AN ISOLATED POSSIBILITY...BUT MAY NEED TO BE ADDED
LATER.
LATEST MODELS HAVE SLOWED TUESDAYS FROPA DOWN SOMEWHAT...BUT WL
STILL COVER MUCH OF MONDAY NIGHT INTO TUESDAY WITH A CHANCE OF
TSTMS. OTHERWISE...WL CONT A DRY FORECAST FOR THE EXTENDED.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH BURT...BUTLER...CASS...CUMING...DODGE...DOUGLAS...
GAGE...JEFFERSON...JOHNSON...LANCASTER...NEMAHA...OTOE...
PAWNEE...RICHARDSON...SALINE...SARPY...SAUNDERS...SEWARD...THURSTON..
.WASHINGTON...WAYNE THROUGH 9AM FRI.
IA...FLOOD WATCH FREMONT...HARRISON...MILLS...MONONA...MONTGOMERY...
PAGE...POTTAWATTAMIE...SHELBY THROUGH 9AM FRI.
&&
GRIFFIS
Hazardous weather outlook, May 12, 4:32 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
532 PM CDT THU MAY 12 2005
NEZ011-012-016-017-030>032-042-043-131100-
ANTELOPE-BOONE-CEDAR-COLFAX-KNOX-MADISON-PIERCE-PLATTE-STANTON-
532 PM CDT THU MAY 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
SCATTERED THUNDERSTORMS MAY REDEVELOP AND CONTINUE THROUGH THE
OVERNIGHT HOURS AND INTO FRIDAY MORNING ACROSS THE OUTLOOK AREA.
HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR FRIDAY.
IAZ043-055-056-069-079-080-090-091-NEZ015-018-033-034-044-045-
050>053-065>068-078-088>093-131100-
BURT-BUTLER-CASS-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-
JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-
OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-
SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON-WAYNE-
532 PM CDT THU MAY 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND FRIDAY
A FLOOD WATCH REMAINS IN EFFECT UNTIL 9AM FRIDAY. VERY HEAVY
RAINFALL FROM PAST THUNDERSTORMS HAVE CAUSED SOILS TO SATURATE IN
MANY AREAS. ADDITIONAL PRECIPITATION WILL MOST LIKELY AGGRAVATE
THE SITUATION...AND POSSIBLY CAUSE FLOODING OVER PORTIONS OF THE
OUTLOOK AREA.
OTHERWISE...SCATTERED THUNDERSTORMS MAY REDEVELOP AND CONTINUE
THROUGH THE OVERNIGHT HOURS AND INTO FRIDAY MORNING. HOWEVER...NO
ORGANIZED SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR FRIDAY.
DEE
In the hours before
Local storm report, May 12, 3:22 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
422 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST 3 E SYRACUSE 40.66N 96.13W
05/12/2005 90 MPH OTOE NE TRAINED SPOTTER
POSSIBLE TORNADO,AWAITING CONFIRMATION.
0415 PM TORNADO 3 E SYRACUSE 40.66N 96.13W
05/12/2005 OTOE NE LAW ENFORCEMENT
&&
LANDSVORKLocal storm report, May 12, 3:53 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
453 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM FLOOD DUNBAR 40.67N 96.03W
05/12/2005 OTOE NE EMERGENCY MNGR
HWY 67 ROADWAY WASHED OUT 1/2 N OF DUNBAR, WITH DEBRIS IN
THE ROAD. SEVERAL OTHER GRAVEL COUNTY ROADS WASHED OUT
VICINITY OF OTOE AND DUNBAR.
&&
LANDSVORKLocal storm report, May 12, 4:01 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 3 E SYRACUSE 40.66N 96.13W
05/12/2005 OTOE NE PUBLIC
TREES SNAPPED OFF AT HWY 2 AND OTOE SPUR INTERSECTION.
&&
LANDSVORKSpecial weather statement, May 12, 4:03 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
503 PM CDT THU MAY 12 2005
IAZ069-079-080-090-091-NEZ067-068-090>093-130200-
CASS-FREMONT IA-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-
PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
INCLUDING THE CITIES OF...AUBURN...CLARINDA...COUNCIL BLUFFS...
FALLS CITY...GLENWOOD...LOUISVILLE...NEBRASKA CITY...PAWNEE CITY...
RED OAK...SIDNEY...TECUMSEH
503 PM CDT THU MAY 12 2005
...TORNADO WATCH 259 REMAINS IN EFFECT UNTIL 9 PM CDT FOR THE
FOLLOWING COUNTIES...
IN SOUTHEAST NEBRASKA
CASS...OTOE...JOHNSON...NEMAHA...PAWNEE AND RICHARDSON.
IN SOUTHWEST IOWA
POTTAWATTAMIE...MILLS...MONTGOMERY...PAGE AND FREMONT.
NEZ052-053-130200-
DOUGLAS-SARPY-
INCLUDING THE CITIES OF...BELLEVUE...OMAHA
503 PM CDT THU MAY 12 2005
...TORNADO WATCH 259 IN EFFECT UNTIL 9 PM CDT HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...
IN EAST CENTRAL NEBRASKA
DOUGLAS AND SARPY.
AGAIN...THE WATCH WHICH WAS IN EFFECT UNTIL 9 PM CDT HAS BEEN
CANCELLED FOR PORTIONS OF EAST CENTRAL NEBRASKA.
GRIFFISLocal storm report, May 12, 4:17 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
517 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 3 E SYRACUSE 40.66N 96.13W
05/12/2005 OTOE NE EMERGENCY MNGR
SEVERAL OLDER TREES BROKEN.
&&
LANDSVORKSpecial weather statement, May 12, 4:46 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
546 PM CDT THU MAY 12 2005
IAZ069-079-080-090-091-NEZ091-093-130200-
FREMONT IA-MILLS IA-MONTGOMERY IA-NEMAHA-PAGE IA-POTTAWATTAMIE IA-
RICHARDSON-
INCLUDING THE CITIES OF...AUBURN...CLARINDA...COUNCIL BLUFFS...
FALLS CITY...GLENWOOD...RED OAK...SIDNEY
546 PM CDT THU MAY 12 2005
...TORNADO WATCH 259 REMAINS IN EFFECT UNTIL 9 PM CDT FOR THE
FOLLOWING COUNTIES...
IN SOUTHEAST NEBRASKA
RICHARDSON AND NEMAHA.
IN SOUTHWEST IOWA
POTTAWATTAMIE...MILLS...MONTGOMERY...PAGE AND FREMONT.
NEZ067-068-090-092-130200-
CASS-JOHNSON-OTOE-PAWNEE-
INCLUDING THE CITIES OF...LOUISVILLE...NEBRASKA CITY...PAWNEE CITY...
TECUMSEH
546 PM CDT THU MAY 12 2005
...TORNADO WATCH 259 IN EFFECT UNTIL 9 PM CDT HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...
IN SOUTHEAST NEBRASKA
CASS...OTOE...JOHNSON...AND PAWNEE.
AGAIN...THE WATCH WHICH WAS IN EFFECT UNTIL 9 PM CDT HAS BEEN
CANCELLED FOR PORTIONS OF EAST CENTRAL NEBRASKA.
GRIFFISFlash Flood, Page
- When
- May 12, 5:29 PM CST to 7:00 PM CST
- Where
- Page County, 3 mi NE of Hepburn
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.883, -94.967
Heavy rain caused flash flooding along Highway 71 near the Page and Montgomery county line which washed a car off the highway. Rain amounts were around 2 to 3 inches this evening.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Texas, May 12, 2005$675,000 · F3 · 8 events
- Tornado and Hail in Texas, May 12, 2005$97,000 · F0 · 46 events
- Flood in Nebraska, May 12 to 15, 2005$200,000 · 1 event
- High Wind in Iowa, May 12, 2005$100,000 · 62 kt wind · 10 events
- Flash Flood and Hail in Texas, May 12 to 13, 20054.25 in hail · 53 events
- Flash Flooding and Hail in Kansas, May 12 to 13, 2005$30,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Oklahoma, May 12 to 13, 2005$29,000 · 2 in hail · 21 events
- Flash Flood and Damaging Winds in Kansas, May 12 to 13, 2005$26,000 · 61 kt wind · 3 events
- Flood and Hail in Kansas, May 12 to 13, 20051 in hail · 19 events
- Hail and Damaging Winds in Kansas, May 12, 20051.75 in hail · 15 events
- Heavy Snow in Montana, May 12, 200511 events
- Flash Flood in Nebraska, May 12, 20051 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449583.